Texas, 2007

High Wind in Texas, February 24, 2007

February 24, 2007 · NWS EPZ · 1 event in 1 county or zone

A sharp upper level trough with an associated strong jet max moved over New Mexico producing high winds along eastern slopes of mountains in far west Texas. Winds gusted to more than 70 mph along the eastern slopes of the Franklin Mountains in El Paso.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A sharp upper level trough with an associated strong jet max moved over New Mexico producing high winds along eastern slopes of mountains in far west Texas. Winds gusted to more than 70 mph along the eastern slopes of the Franklin Mountains in El Paso.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 23, 2:26 PM MST, 10 hours 34 minutes earlier.

Area forecast discussion, Feb 23, 2:26 PM MST, 10 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
226 PM MST FRI FEB 23 2007

.SYNOPSIS...
A HIGH WIND WARNING REMAINS IN EFFECT FOR THE REGION OVERNIGHT. A
STRONG UPPER LEVEL STORM SYSTEM WITH AN ACCOMPANYING DEEP SURFACE
LOW WILL KEEP WINDS STRONG ACROSS THE REGION THIS EVENING AND
THROUGH THE NIGHT. AS THE UPPER SYSTEM PASSES THROUGH CENTRAL NEW
MEXICO TONIGHT MID LEVEL CLOUDS WILL INCREASE. SOME AREAS MAY SEE
BRIEF ISOLATED LIGHT RAIN SHOWERS OR SPRINKLES. HOWEVER MOST OF
THE SOUTHERN LOWLANDS WILL REMAIN DRY. CHANCES FOR PRECIPITATION
ARE BETTER TO THE NORTH OVER THE GILA AND SIERRA LAKES REGIONS. A
PACIFIC COLD FRONT WILL SWEEP ACROSS THE REGION THIS EVENING.
BEHIND THE FRONT WINDS WILL SHIFT TO THE NORTHWEST...BUT REMAIN
WINDY. EAST SLOPE LOCATIONS WILL SEE VERY STRONG OVERNIGHT WINDS.
SATURDAY WILL BE COOLER WITH WINDS DIMINISHING AS THE SYSTEM
EXITS.

&&

.DISCUSSION...
A SHARP UPPER LEVEL PACIFIC TROUGH IS PASSING EAST OVER ARIZONA.
MOSAICED COMPOSITE RADAR SHOWS ISOLATED TO SCATTERED SHOWERS
ACROSS MUCH OF AZ WITH INCREASING ACTIVITY OVER THE SE QUADRANT OF
THE STATE. SURFACE PRESSURE ARE DROPPING EAST AND RISING WEST.
THUS THE SURFACE GRADIENT IS TIGHTENING. THIS SYSTEMS TIMING
SHOULD OPTIMIZE MAX WIND POTENTIAL. MAX HEATING WILL CORRESPOND
WITH THE MAX WINDS ALOFT AND THE TIGHTENING OF LOW LEVEL GRADIENTS.
WINDS HAVE BEEN A LITTLE SLOW TO SURFACE...BUT THEY WERE NOT
EXPECTED TO MOVE UP INTO ADVISORY/WARNING CRITERIA SPEEDS UNTIL
MID AFTERNOON. DESPITE THE WET SUMMER/WINTER SEASONS AND INCREASED
VEGETATED STATE OF THE LOWLANDS...STILL SEEING AREAS OF DENSE
BLOWING DUST. THIS EVENT WILL BE A GOOD RULER AGAINST WHAT TO
EXPECT FOR THE SPRING WIND SEASON.

THE MAIN TROUGH AXIS WILL PASS OVER BY MIDNIGHT. AROUND 7-8 PM
LOCAL TIME A PACIFIC COLD FRONT WILL SWEEP THROUGH THE CENTRAL
CWFA. THIS WILL TURN WINDS TO THE NW. HOWEVER THE GRADIENTS STAY
TIGHT AND THE WINDS WILL KEEP THE LOWER ATMOSPHERE MIXED. THUS
WINDS EXPECTED TO REMAIN HIGH THROUGH THE NIGHT. ESPECIALLY OVER
AREAS ADJACENT TO EAST (LEE SIDE) SLOPES DUE TO A MID LEVEL
INVERSION CHANNELING WINDS.

PCPN CHANCES WITH THIS SYSTEM ARE MINIMAL FOR THE SOUTHERN
LOWLANDS OF THE CWFA...BUT INCREASE AROUND 20-30% TO THE NORTH
OVER THE GILA AND SIERRA COUNTY LAKES AREAS. OVER THIS AREA
DESTABILIZATION OF THE ATMOSPHERE WILL DEVELOP WITH THE COLD POOL
ALOFT PASSING OVER. THE BEST WINDOW FOR PCPN IS 00Z THROUGH 06Z
THIS EVENING/TONIGHT.

COOL AIR ADVECTION ON DEEP NW FLOW WILL KEEP TEMPS 10-15 DEGREES
COOLER FOR SATURDAY. WINDS WILL START OUT BREEZY AND THEN DIMINISH
IN THE AFTERNOON SATURDAY AS THE SYSTEM SLOWLY EXITS TO THE EAST.

FOLLOWING THIS SYSTEM WELL EXPERIENCE A FEW DAYS OF BENIGN
WEATHER AS UPPER LEVEL RIDGING STAYS OVER THE REGION THROUGH TUESDAY.
THE NEXT TROUGH IS CURRENTLY PROGGED TO PASS ACROSS THE REGION ON
WEDNESDAY. THIS SYSTEM LOOKS DRY...WITH INCREASED WINDS PROBABLY
THE BIGGEST CONCERN.

&&

.AVIATION...VALID 24/00Z TO 25/00Z...
FM 00Z-06Z GEN SFC WND 24030G45KT ISOLD GUSTS OF 50-60KT ESPLY
EAST SLOPES/PASSES. LCL SVR TURBC SFC TO 040 AGL ESPLY OVR AND
EAST OF MTNS. AREAS VSBY 1-2 SM BLDU MAINLY SOUTHERN PORTION OF
CWA...OTHERWISE INCREASING CLOUDS SCT-BKN040-060 AGL AND SCT-BKN
080-120 AGL AHEAD OF A COLD FRONT WITH FROPA VCNTY KELP AROUND 03Z
AND TROPA AROUND 06Z. SLIGHT RISK -SHRASNPL MAINLY NORTH OF A LSB-
ALM LINE. AFT 06Z.. GENRLY SCT040 SCT 100 AGL WITH SFC WND
28025G35KT EXCEPT PSBL G 50-60KT LEE SLOPES OF FRANKLINS UNTIL
10Z. WINDS GRADUALLY DECREASING AFT 18Z BECOMING 29015G25KT AND
LESS BY SUNSET. SEE TAFS AND TWBS FOR IMPORTANT UPDATES.

NOVLAN

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 40  58  32  65  38 /  10   0   0   0   0
SIERRA BLANCA TX        37  56  31  65  36 /   0   0   0   0   0
LAS CRUCES              37  56  30  64  35 /  10   0   0   0   0
ALAMOGORDO              35  55  28  62  35 /  10   0   0   0   0
CLOUDCROFT              18  35  18  44  23 /  20   0   0   0   0
TRUTH OR CONSEQUENCES   33  53  27  62  33 /  10   0   0   0   0
SILVER CITY             25  48  23  56  29 /  20   0   0   0   0
DEMING                  34  55  28  64  33 /  10   0   0   0   0
LORDSBURG               33  53  28  64  32 /  20   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 11 PM MST THIS EVENING FOR NMZ022>025-
     030>032.

TX...HIGH WIND WARNING UNTIL 11 PM MST THIS EVENING FOR TXZ056.

     HIGH WIND WARNING UNTIL 6 AM MST SATURDAY FOR TXZ055.

&&

14 / BIRD
Hazardous weather outlook, Feb 23, 6:15 AM MST, 18 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
615 AM MST FRI FEB 23 2007

NMZ022>025-030>032-TXZ055-056-241330-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
615 AM MST FRI FEB 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS WILL DEVELOP BY THIS AFTERNOON ACROSS THE AREA. LOOK
FOR WINDS TO INCREASE TO SOUTHWEST 35 TO 45 MPH MID AFTERNOON TODAY.
LOCAL AREAS OF BLOWING DUST MAY REDUCE VISIBILITIES TO 3 MILES OR
LESS. THE WINDS WILL DIMINISH SOME TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Event by event

1 high wind. Local standard time, as filed.

High Wind, El Paso

When
February 24, 1:00 AM MST to 5:00 AM MST
Where
El Paso forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
NWS Employee

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 17241.